Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Springfield, MO

May 2, 2018St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2018, 10:08 PM CDT for St. Clair County, Vernon County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 10:08 PM CDT (03:08 UTC)
Expired
May 2, 2018, 11:15 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:03 PM CDTHAIL 1Lowry City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KSGF 030308
SVRSGF
MOC185-217-030415-
/O.NEW.KSGF.SV.W.0035.180503T0308Z-180503T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1008 PM CDT WED MAY 2 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  St. Clair County in west central Missouri...
  Northeastern Vernon County in west central Missouri...

* Until 1115 PM CDT

* At 1007 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Montrose to 7 miles east of
  Rich Hill to 9 miles north of Nevada, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Truman Lake...                    Appleton City...
  Osceola...                        Lowry City...
  Schell City...                    Roscoe...
  Vista...                          Gerster...
  Harper...                         Iconium...
  Johnson City...                   Taberville...
  Monegaw Springs...                

This includes Interstate 49 between mile markers 102 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Truman Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3820 9350 3794 9352 3798 9443 3806 9438
      3805 9424 3803 9423 3806 9415 3803 9406
      3821 9405 3820 9356 3822 9356
TIME...MOT...LOC 0307Z 276DEG 31KT 3833 9414 3813 9423 3797 9439 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
4 follow-up statements
024 
WWUS53 KSGF 030319
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1019 PM CDT WED MAY 2 2018

MOC185-217-030415-
/O.CON.KSGF.SV.W.0035.000000T0000Z-180503T0415Z/
St. Clair MO-Vernon MO-
1019 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR ST. CLAIR AND NORTHEASTERN VERNON COUNTIES...

At 1018 PM CDT, severe thunderstorms were located along a line
extending from near Montrose to 6 miles southwest of Appleton City to
near Walker, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Schell City...                    Roscoe...
Vista...                          Gerster...
Harper...                         Iconium...
Johnson City...                   Taberville...
Monegaw Springs...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3820 9350 3794 9352 3798 9436 3805 9429
      3805 9424 3803 9423 3806 9415 3803 9406
      3821 9405 3820 9356 3822 9356
TIME...MOT...LOC 0318Z 276DEG 31KT 3832 9402 3812 9411 3796 9427 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
648 
WWUS53 KSGF 030346
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1046 PM CDT WED MAY 2 2018

MOC217-030355-
/O.CAN.KSGF.SV.W.0035.000000T0000Z-180503T0415Z/
Vernon MO-
1046 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3821 9354 3820 9351 3820 9350 3794 9352
      3797 9406 3811 9405 3821 9396 3820 9356
      3822 9356
TIME...MOT...LOC 0345Z 270DEG 35KT 3829 9366 3809 9375 3793 9391 

$$

MOC185-030415-
/O.CON.KSGF.SV.W.0035.000000T0000Z-180503T0415Z/
St. Clair MO-
1046 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR ST. CLAIR COUNTY...

At 1045 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Deepwater to near Lowry City to 7
miles northeast of El Dorado Springs, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Roscoe...
Vista...                          Gerster...
Johnson City...                   Taberville...
Harper...                         Iconium...
Monegaw Springs...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Truman Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3821 9354 3820 9351 3820 9350 3794 9352
      3797 9406 3811 9405 3821 9396 3820 9356
      3822 9356
TIME...MOT...LOC 0345Z 270DEG 35KT 3829 9366 3809 9375 3793 9391 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
249 
WWUS53 KSGF 030404
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1104 PM CDT WED MAY 2 2018

MOC185-030415-
/O.CON.KSGF.SV.W.0035.000000T0000Z-180503T0415Z/
St. Clair MO-
1104 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...

At 1103 PM CDT, severe thunderstorms were located along a line
extending from near Warsaw to 8 miles east of Osceola to 9 miles west
of Weaubleau, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Roscoe...
Vista...                          Gerster...
Harper...                         Iconium...
Monegaw Springs...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Truman Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3821 9354 3820 9351 3820 9350 3794 9352
      3797 9401 3807 9390 3820 9377 3820 9356
      3822 9356
TIME...MOT...LOC 0403Z 276DEG 31KT 3827 9347 3807 9356 3791 9372 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
878 
WWUS53 KSGF 030416
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1116 PM CDT WED MAY 2 2018

MOC185-030426-
/O.EXP.KSGF.SV.W.0035.000000T0000Z-180503T0415Z/
St. Clair MO-
1116 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.  However heavy rain is still possible with
these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM CDT for
central and west central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3821 9354 3820 9351 3820 9350 3794 9352
      3797 9401 3807 9390 3820 9377 3820 9356
      3822 9356
TIME...MOT...LOC 0416Z 276DEG 31KT 3826 9334 3806 9343 3790 9359 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT Wed May 2 2018

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM CDT Wed May 2 2018

A complex and volatile weather situation is setting up across the
region tonight through Thursday as a storm system moves slowly
east. Strong to severe thunderstorms will erupt across Plains and
into northwestern Missouri into this evening. This activity will
spread eastward into southeastern Kansas and central Missouri
during the mid to late evening and across the remainder of the
Missouri Ozarks during the overnight hours.

There is some uncertainty on the exact evolution of this activity
but ample instability and increasing low level and deep layer shear
resulting from a strengthening low level jet will support ongoing
storm development. Expect the potential of severe weather
including large hail, damaging winds and possibly a couple of
tornadoes. Damaging straight line winds look to be the primary
risk. Low level shear profiles support northeast to east bowing
segments which will pose the greatest risk for strong winds and
the potential of a couple of quick spin up line segment tornadoes.
The greatest risk for damaging winds and tornadoes will generally
be northwest of a line from Pittsburg KS to the Lake of the
Ozarks region of central Missouri. The damaging wind threat will
continue farther east but diminish with time.

Showers and storms will continue into Thursday morning as the first
wave of activity shifts southeast and weakens. Another round of
storm development is expected later Thursday afternoon and evening
as the actual cold front and upper level trough push east into
the region. Some uncertainty on the potential of severe storms
Thursday given the residual clouds and activity. Appears the
greatest risk for severe storms Thursday will be across eastern
Kansas and western Missouri where heating and instability will be
maximized.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 205 PM CDT Wed May 2 2018

A more tranquil weather pattern will return for late week into the
weekend. Temperatures will remain mild to warm. A cold front will
drop southward across the region Sunday afternoon and evening
resulting in a low chance for showers. More active weather may
return the middle to later part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed May 2 2018

Thunderstorm potential will be on the increase overnight though
confidence in coverage is modest given differences in model
output. Expectation at this point is for convection currently over
KS to move north of TAF sites...with additional storms over OK to
expand in coverage as it moves into southwest Missouri after
midnight into the early morning hours. Have maintained MVFR
ceilings through the morning. Questions remain in redevelopment
of convection during the mid to late afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Runnels
Hazardous weather outlook, May 2, 10:03 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1003 PM CDT Wed May 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1003 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Strong to potentially severe thunderstorms will move through
central Missouri through midnight. Some of these storms could be
severe capable of producing hail to the size of quarters and
damaging wind gusts up to 70 mph. There remains a limited threat
for tornadoes as well.

Another area of strong to severe storms will move northeast out of
Oklahoma and into southwest Missouri after midnight...continuing
toward the Highway 63 corridor into the late night hours. Winds
to 70 mph will be the greatest threat...though short lived
tornadoes will be possible as well.

Locally heavy downpours will also accompany the stronger
storms...but widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 Scattered thunderstorms will impact the outlook area Thursday
 into Thursday evening. There is a conditional risk for strong to
 severe storms if enough instability develops. The greatest risk
 for severe storms will across central Missouri later in the day.

 Southerly wind gusts over 30 mph will be possible on Thursday,
 especially across western Missouri and southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:44 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory61 min
May 2, 11:33 PM CDTSpecial Weather StatementSGFCamden, Morgan42 min
May 2, 11:58 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence48 min
May 3, 1:15 AM CDTSpecial Weather StatementSGFGreene, Polk45 min
May 3, 1:44 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon8 hr
May 3, 2:06 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster54 min
May 3, 2:10 AM CDTTornado WarningSGFChristian, Greene, Webster22 min
May 3, 2:16 AM CDTSpecial Weather StatementSGFTaney44 min
May 3, 2:27 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney48 min
May 3, 2:39 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright66 min
May 3, 2:41 AM CDTTornado WarningSGFDouglas19 min
May 3, 3:00 AM CDTTornado WarningSGFDouglas, Howell, Texas, Wright45 min
May 3, 3:10 AM CDTSevere Thunderstorm WarningSGFTexas52 min
May 3, 3:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark48 min
May 3, 3:31 AM CDTHigh Wind WarningSGFBarry, Christian, Douglas, Greene, Lawrence, Ozark and 4 more103 min
May 3, 3:46 AM CDTSevere Thunderstorm WarningSGFDent, Oregon, Shannon59 min
May 3, 6:31 AM CDTSpecial Weather StatementSGFBarry, McDonald, Newton44 min
May 3, 12:44 PM CDTAreal Flood WarningSGFHowell, Oregon8 hr
May 3, 1:41 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Newton and 3 more8 hr
May 3, 3:50 PM CDTSpecial Weather StatementSGFOregon40 min
May 3, 4:06 PM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney, Texas, Webster and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.